Montana, 2007

Damaging Winds in Montana, June 29, 2007

June 29, 2007 · NWS MSO · 7 events in 4 counties and zones

On June 29, a strong, negatively tilted shortwave trough moved to the northeast across the region. An intense mid level jet streak moved around the base of the trough and through western Montana during the early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$30,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

On June 29, a strong, negatively tilted shortwave trough moved to the northeast across the region. An intense mid level jet streak moved around the base of the trough and through western Montana during the early evening hours. A pair of intense storms moved across the area producing widespread damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Jun 29, 1:26 PM MST, 4 hours 34 minutes earlier.

Area forecast discussion, Jun 29, 1:26 PM MST, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
226 PM MDT FRI JUN 29 2007

.DISCUSSION...AN UPPER TROUGH OF LOW PRESSURE WILL RAPIDLY SHIFT
NORTHEASTWARD ACROSS NORTHERN IDAHO AND WESTERN MONTANA THROUGH
THIS EVENING. THIS FEATURE IS CAUSING THE SURFACE COLD FRONT TO
REDEVELOP OVER IDAHO THIS AFTERNOON AND WILL SHIFT EASTWARD ACROSS
WESTERN MONTANA THROUGH THE EVENING. THE ATMOSPHERE AHEAD OF THIS
TROUGH IS BECOMING QUITE UNSTABLE. THE BIG QUESTION IS WHETHER WE WILL
SEE ANY SEVERE WEATHER. AT THIS POINT...IT LOOKS LIKE A
SIGNIFICANT AREA OF SHOWERS AND THUNDERSTORMS WILL SWEEP ACROSS
MAINLY NORTHWEST MONTANA THROUGH THE EVENING. ISOLATED SEVERE
THUNDERSTORMS ARE POSSIBLE WITH WIND PROFILES AND COLDER AIR ALOFT
SUPPORTING BOTH STRONG WINDS AND POSSIBLY LARGE HAIL. THE COLD FRONT
MAY PRODUCE NEAR LAKE WIND ADVISORY WINDS ON FLATHEAD THIS
EVENING. WEAK HIGH PRESSURE IS EXPECTED TO RETURN LATE TONIGHT AND SATURDAY.
ALTHOUGH THE ATMOSPHERE MAY BECOME MARGINALLY UNSTABLE IN THE
AFTERNOON OVER SOUTHWEST MONTANA.

SUNDAY AND MONDAY A SOUTHWESTERLY FLOW ALOFT DEVELOPS. THIS WILL
MAINLY BE A DRY FLOW...BUT THERE IS JUST ENOUGH DYNAMIC SUPPORT
WITH SOME MID LEVEL MOISTURE TO PRODUCE AN ISOLATED THUNDERSTORM
IN SOUTHWEST MONTANA. THE BIG STORY FOR NEXT WEEK WILL BE A VERY
STRONG RIDGE DEVELOPMENT WHICH ALL MODELS ARE NOW INDICATING. THIS
WILL BRING A HOT AND SUNNY JULY 4TH. WEDNESDAY THROUGH FRIDAY WILL
BE VERY WARM AND DRY. TEMPERATURES OF 10 TO 15 DEGREES ABOVE
NORMAL ARE LIKELY ON THE 4TH. THIS TRANSLATES TO THE LOW AND MID
90S. THURSDAY AND FRIDAY TEMPERATURES OF 15 TO 20 DEGREES ABOVE
NORMAL ARE POSSIBLE...WHICH WOULD TRANSLATE TO TEMPERATURES IN THE
MID 90S...POSSIBLY HIGHER IF THE RIDGE IS AS STRONG AS FORECAST.
EXPECT STRONG NIGHTTIME INVERSIONS TO DEVELOP BY TUESDAY NIGHT
THROUGH THE END OF THE WEEK.

&&

.AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS WILL LOWER
CEILINGS...BRING GUSTY WINDS...AND OBSCURE VISIBILITIES THIS
AFTERNOON AND EVENING. PLEASE SEE APPROPRIATE TAFS AND TWEBS.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...BAUCK
LONG TERM....RPN
AVIATION...STEGEMILLER
Hazardous weather outlook, Jun 29, 1:45 PM MST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
245 PM MDT FRI JUN 29 2007

MTZ001>004-043-300600-
KOOTENAI/CABINET REGION-WEST GLACIER REGION-
FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION-
POTOMAC/SEELEY LAKE REGION-
245 PM MDT FRI JUN 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING.
STRONG WIND GUSTS AND HAIL CAN BE EXPECTED FROM STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

TEMPERATURES WILL WARM TO BE WELL ABOVE NORMAL AGAIN BY THE MIDDLE
OF NEXT WEEK AS A VERY STRONG RIDGE OF HIGH PRESSURE BUILDS OVER
THE AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ005>010-MTZ005>007-300600-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-
MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS-
BUTTE/BLACKFOOT REGION-
245 PM MDT FRI JUN 29 2007 /145 PM PDT FRI JUN 29 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND WEST CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS MAY DEVELOP OVER THE AREA THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

TEMPERATURES WILL WARM TO BE WELL ABOVE NORMAL AGAIN BY THE MIDDLE
OF NEXT WEEK AS A VERY STRONG RIDGE OF HIGH PRESSURE BUILDS OVER
THE AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Spokane radar (KOTX), 168 km away, was scanning. The volume nearest the first event began at 00:58 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
June 29, 6:00 PM MST to 6:20 PM MST
Where
Lincoln County, 4 mi SW of Libby to 5 mi NW of Troy
Measured
65 kt (75 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Trained Spotter
Coordinates
48.339, -115.591

Numerous large trees and large limbs were blown down in and around Libby and Troy. In addition, a large tree was blown down on a hiker on the Cedar Creek trail 4 miles southwest of Libby. The rescue team reported that numerous trees were blown down over the trail.

Thunderstorm Wind, Lincoln

When
June 29, 6:20 PM MST to 7:00 PM MST
Where
Lincoln County, Libby to Yaak
Measured
65 kt (75 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
48.380, -115.530

Straight line winds blew numerous large trees down onto power lines, buildings, vehicles and roads in and around Yaak. Power was out to the entire community. Several large trees were blown down onto power lines in Libby from straight line winds. From Eureka to Port of Roosville, straight line winds blew numerous large trees and limbs down onto power lines and vehicles. One carport was blown into a field, and roof damage was reported.

Thunderstorm Wind, Mineral

When
June 29, 7:10 PM MST to 7:20 PM MST
Where
Mineral County, 105.51 mi NW of Alberton
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
48.079, -116.078

Thunderstorm winds blew down 3 to 4 large trees. The trees had diameters estimated to be between 1 and 3 feet along the Oregon Lakes Trail.

Thunderstorm Wind, Mineral

When
June 29, 7:49 PM MST to 8:15 PM MST
Where
Mineral County, 2 mi ESE of Superior
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
47.189, -114.861

Thunderstorm winds were reported to have blown down several trees and large limbs down along Quartz-Lozeau road.

Thunderstorm Wind, Lake

When
June 29, 8:40 PM MST to 8:41 PM MST
Where
Lake County, Ronan
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.530, -114.100

Thunderstorm winds were reported to have blown down several trees and large limbs down onto power lines.

Thunderstorm Wind, Lake

When
June 29, 9:20 PM MST to 9:24 PM MST
Where
Lake County, 20 mi NNE of Polson
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.947, -114.005

The lodge owner in Wood's Bay reported an estimated wind gust to 60 mph about 1 mile east of town.

Thunderstorm Wind, Flathead

When
June 29, 9:24 PM MST
Where
Flathead County, 6 mi SE of Bigfork
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.009, -113.978

The lodge owner in Wood's Bay reported an estimated wind gust to 60 mph about 1 mile east of town on the county line.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 38509, 38510, 38511, 38512, 38513, 38514, 38515.